Neuropharmacology of Paradoxic Weight Gain with Selective Serotonin Reuptake InhibitorsHarvey, Brian H.*; Bouwer, Colin D.†Clinical Neuropharmacology: March-April 2000 - Volume 23 - Issue 2 - p 90-97 Original Articles Abstract Author InformationAuthors It has been suggested that weight gain associated with tricyclic antidepressants (TCA) reflect actions on dopamine (DA) and histamine receptors. However, a definitive cause is purely assumptive given the nonselective pharmacology of these agents. The selective serotonin reuptake inhibitors (SSRIs), as well as agents like dexfenfluramine (DFF), have emphasized the pivotal role of serotonin (5HT) in reducing carbohydrate (CHO) intake, and have provided a more selective tool with which to study appetite regulation. It would be expected that all SSRIs should exert a similar anorectic action. However, recent reports provide evidence to the contrary. Despite their claimed selectivity, SSRIs still interact, either directly or indirectly, with various critical neurotransmitter systems. In addition, although the anorectic action of fluoxetine (FLX) is well recognized, long-term follow-up studies in depressed patients and in obese nondepressed patients reveal that its weight-reducing effects are transient, even leading to a gain in body weight. Similarly, paroxetine (PRX) and citalopram (CTP) have also been associated with weight gain. These latter observations are unexpected because PRX and CTP are highly potent and selective SSRIs. A neuropharmacologic rationale for the apparent paradoxic effects of SSRIs on appetite—not a review of neuronal regulation of appetite—is presented in this article. As with the regulation of feeding, paradoxic weight gain observed with SSRIs appears to rest on the interaction of 5HT with multiple mechanisms, with the extent of weight gain observed being dependent on subtle, yet important pharmacologic differences within the group. Finally, the neurobiology of depressive illness itself, and of recovery from it, is a major contributing factor to individual response to these drugs. *Department of Pharmacology, Potchefstroom University for Christian Higher Education, Potchefstroom, South Africa; and †Department of Psychological Medicine, University of Otago, Dunedin, New Zealand Address correspondence and reprint requests to Brian H. Harvey, Department of Pharmacology, Potchefstroom University for Christian Higher Education, Potchefstroom, 2520, South Africa. © 2000 Lippincott Williams & Wilkins, Inc.